Tornadoes · United States · Kentucky · 2005
F0 tornado, Louisville, Kentucky, April 22, 2005
This F0 tornado ran 0.3 miles across Jefferson County on April 22, 2005, touching down at 6:47 PM EDT and reaching 50 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 22, 2005
- Touchdown
- 6:47 PM EDT (22:47 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Jefferson County
- Touchdown point
- 38.230, -85.770
- Lift-off point
- 38.230, -85.770
- Record number
- 48
What the Weather Service recorded
The tornado first touched down near the intersection of Campbell and Market Streets, where the roof on a business was destroyed, and a telephone pole was snapped. An empty trailer was flipped over near this location. The Stockyard Farm Supply Company on South Johnson Street sustained roof damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Apr 22, 2:15 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 22, 2:15 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT FRI APR 22 2005 .SHORT TERM (TONIGHT THROUGH MONDAY EVENING)... PREVIOUS FCST TRENDS STILL LOOK QUITE GOOD... THE CURRENT FCST AND NEW MODEL TRENDS ARE STILL MORE OR LESS IN LINE. A STRONG SHORT WAVE WILL MOVE ACROSS THE FA THIS AFTN AND TONIGHT WHILE A STRONG CANADIAN VORTEX DROPS SWRD FROM SRN HUDSON BAY INTO THE LOWER OHIO VALLEY REGION ON SATURDAY AND SUNDAY. THIS COLD VORTEX WILL BE THE CONTROLLING WEATHER FEATURE THROUGH THE WEEKEND. THERE IS A CHANCE FOR A PERIOD OR RW-/SW- NERN HALF OF FA LATE ON SATURDAY NIGHT INTO SUNDAY MORNING PROVIDED THERE IS ENOUGH LOW LEVEL RH AVAILABLE...SINCE THE AIR WILL BE COLD ENOUGH FOR THE MIXED PCPN. HOWEVER:THE MOST IMPORTANT CONCERN IS THE THREAT OF SEVERE WEATHER THIS AFTERNOON INTO TONIGHT. THE FIRST SHORT WAVE SHOULD TRIGGER SOME STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN SOME PORTIONS OF THE FA. WILL GO WITH PREVIOUS FCST TRENDS OF THIS FEATURE. AS I COMPOSE THIS DISCUSSION...WE ARE DISCUSSING A SEVERE THUNDERSTORM WATCH WITH SPC FOR A PORTION OF THE FA. FOR SATURDAY AND SUNDAY...PERSISTENCE WITH THE PREVIOUS FCST SEEMS THE BEST WAY TO GO WI SOME ADJUSTMENTS ON WIND GUSTS AND TEMPS. LONG TERM (MONDAY THROUGH THURSDAY)... EXPECT A COOL FIRST HALF OF THE WORK WEEK AS A DEEP AMPLITUDE CLOSED LOW REMAINS ACROSS THE GREAT LAKES. MODELS COMING INTO BETTER AGREEMENT THAT THIS CLOSED UPPER AIR CIRCULATION WILL ACTUALLY RETROGRADE TOWARDS THE WEST TUESDAY AS A DISTURBANCE DIVES SOUTH ACROSS THE UPPER MISSISSIPPI VALLEY ON THE BACKSIDE OF THE UPPER CLOSED LOW. WITH THE APPARENTLY MORE MORE WESTWARD FORECAST TRACK OF THIS SYSTEM...THREAT OF SHOWERS INCREASES TUESDAY ACROSS THE LOWER OHIO VALLEY AS A WEAK SURFACE LOW FORMS AND THEN MOVES INTO THE UPPER OHIO VALLEY BY LATE IN THE DAY. AS SURFACE LOW MOVES INTO EASTERN GREAT LAKES EARLY WEDNESDAY...500 MB TROUGH WILL MOVE EAST ACROSS CWA. COLD AIR ADVECTION AND WRAP-AROUND CLOUDINESS ASSOCIATED WITH COMMA HEAD OF CYCLONE WILL KEEP WEDNESDAYS TEMPERATURES QUITE COOL FOR THE SEASON. GRADUAL WARMING IS EXPECTED THURSDAY AND FRIDAY AS TROUGH ACROSS THE GREAT LAKES FLATTENS OUT AND UPPER AIR FLOW BECOMES MORE ZONAL. HAVE REMOVED PRECIPITATION FOR THURSDAY AS HIGH PRESSURE ACROSS THE GULF STATES WILL RETARD MUCH RETURN OF MOISTURE. SOUTHWEST WINDS WILL WARM TEMPERATURES AGAIN FRIDAY AS SURFACE HIGH MOVES FARTHER EAST ACROSS FLORIDA. && .LMK WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .KY...NONE. && JA/JSD
Hazardous weather outlook, Apr 22, 5:19 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 519 PM EDT FRI APR 22 2005 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-230900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 519 PM EDT (419 PM CDT) FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. ALL OF SOUTHERN INDIANA AND CENTRAL KENTUCKY REMAIN IN A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS EVENING. A LINE OF POWERFUL THUNDERSTORMS IS EXPECTED TO CROSS THE REGION FROM WEST TO EAST...AND MAY PRODUCE VERY LARGE HAIL AND DAMAGING WIND GUSTS. THE THREAT FOR SEVERE STORMS WILL DIMINISH BY MIDNIGHT AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION. STAY ABREAST OF THE DEVELOPING STORMS AND HAVE A PLAN OF ACTION READY SHOULD A WARNING BE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SURGE OF COLD AIR WILL PUSH INTO THE OHIO VALLEY SATURDAY MORNING. WELL BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE UPCOMING WEEKEND WITH THE POSSIBILITY OF SNOW SHOWERS ACROSS MUCH OF THE OUTLOOK AREA SATURDAY NIGHT INTO SUNDAY MORNING. FREEZING TEMPERATURES ARE EXPECTED ACROSS THE BLUEGRASS REGION SUNDAY MORNING AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE OUTLOOK AREA THIS EVENING.
In the hours before
Special weather statement, Apr 22, 6:33 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 633 PM EDT FRI APR 22 2005 KYZ030-222314- JEFFERSON KY- INCLUDING THE CITY OF...LOUISVILLE 633 PM EDT FRI APR 22 2005 A STRONG GUST FRONT WILL CROSS JEFFERSON COUNTY BY 715 PM EDT. THIS GUST FRONT WILL RACE AHEAD OF THUNDERSTORMS WHICH ARE FARTHER WEST. EXPECT WIND GUSTS OF UP TO 45 MPH WITH THIS GUST FRONT. STRONG STORMS WILL THEN MOVE ACROSS JEFFERSON COUNTY THROUGH 730 PM EDT. JSD JSD
Local storm report, Apr 22, 6:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
635 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG HAWESVILLE 37.90N 86.76W
04/22/2005 HANCOCK KY EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN MAINLY OVER NORTHERN
PART OF COUNTY
0630 PM HAIL BROWNSVILLE 37.19N 86.26W
04/22/2005 1.00 INCH EDMONSON KY LAW ENFORCEMENT
&&
WAIDLEYLocal storm report, Apr 22, 6:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL SONORA 37.52N 85.89W
04/22/2005 0.75 INCH HARDIN KY AMATEUR RADIO
REPORTED ALONG INTERSTATE 65.
&&
WAIDLEYLocal storm report, Apr 22, 6:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
642 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL BOWLING GREEN 36.97N 86.44W
04/22/2005 0.88 INCH WARREN KY LAW ENFORCEMENT
STATE POLICE REPORT NICKEL SIZE HAIL IN EDMONSON AND
WARREN COUNTIES.
&&
WAIDLEYLocal storm report, Apr 22, 6:45 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST PLEASURE RIDGE PARK 38.15N 85.85W
04/22/2005 50 MPH JEFFERSON KY AMATEUR RADIO
&&
WAIDLEYLocal storm report, Apr 22, 6:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL GLENDALE 37.60N 85.92W
04/22/2005 1.00 INCH HARDIN KY AMATEUR RADIO
&&
WAIDLEYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
10.8 hours before the tornado, 217 km from the path. April 22, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
1.2 hours after it, 217 km from the path. April 23, 2005.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1119 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
Louisville Intl (SDF), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Louisville radar (KLVX), 32 km away, was scanning. The volume nearest the touchdown began at 22:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of April 22, 2005
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 22 | 2:26 PM EDT | F1 | Pickens, SC | 8.0 | 75 | $10,000 | ||
| April 22 | 3:06 PM CDT | F0 | Macon, IL | 0.1 | 10 | |||
| April 22 | 3:14 PM CDT | F0 | Macon, IL | 0.1 | 40 | |||
| April 22 | 6:59 PM CDT | F0 | DeKalb, AL | 0.2 | 60 | |||
| April 22 | 7:01 PM CDT | F0 | Cherokee, AL | 0.4 | 75 | $4,000 | ||
| April 22 | 7:03 PM CDT | F0 | Cherokee, AL | 0.9 | 75 | $20,000 | ||
| April 22 | 8:10 PM CDT | F0 | Greene, MS | 0.5 | 200 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.